Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 95, NWS Jackson, KY

July 17, 2004Bell County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 17, 2004, 3:36 PM EDT for Bell County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 3:36 PM EDT (19:36 UTC)
Expired
Jul 17, 2004, 6:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Bell County, KY

The radar

The Knoxville radar (KMRX), 66 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 171940
FFWJKL
KYC013-172230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELL COUNTY IN EASTERN KENTUCKY.

* UNTIL 630 PM EDT.

* AT 333 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN HAS FALLEN ACROSS SOUTHERN BELL COUNTY...NEAR THE       
  COMMUNITIES OF INGRAM...AND FERNDALE. YELLOW CREEK AND GREASY      
  CREEK ARE MOST AT RISK OF RISING OUT OF THEIR BANKS. DOPPLER RADAR 
  PRECIPITATION ESTIMATES SHOW THAT BETWEEN TWO AND TWO AND ONE HALF 
  INCHES OF RAIN HAS FALLEN. WITH MORE THUNDERSTORMS EXPECTED TO     
  MOVE ACROSS THIS AREA LATE THIS AFTERNOON...FLASH FLOODING         
  IS EXPECTED. 

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH 
FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3674 8383 3660 8392 3667 8348 3679 8352

$$

HYSELL
3 follow-up statements
000 
WGUS73 KJKL 172054
FFSJKL
KYC013-172130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
451 PM EDT SAT JUL 17 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR BELL COUNTY IN
EASTERN KENTUCKY UNTIL 530 PM EDT...

AT 452 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT SHOWERS 
AND THUNDERSTORMS ACROSS BELL COUNTY WERE WEAKENING...AND THE 
PRECIPITATION SHOULD END BETWEEN 5:15 AND 5:45 PM. HOWEVER...
EARLIER RAINS DROPPED AN ESTIMATED 2 TO 3 INCHES OF RAINFALL TO 
AREAS FROM INGRAM TO FERNDALE...INCLUDING YELLOW AND GREASY CREEKS. 
EXCESSIVE RUNOFF FROM THIS RAINFALL WILL LIKELY BRING FLASH FLOODING 
OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS 
COULD ALSO TRIGGER ROCK AND MUDSLIDES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

HYSELL
000 
WGUS73 KJKL 172122 CCA
FFSJKL
KYC013-172230-

FLASH FLOOD STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE JACKSON KY
451 PM EDT SAT JUL 17 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR BELL COUNTY IN
EASTERN KENTUCKY UNTIL 630 PM EDT...

AT 452 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT SHOWERS 
AND THUNDERSTORMS ACROSS BELL COUNTY WERE WEAKENING...AND THE 
PRECIPITATION SHOULD END BETWEEN 5:15 AND 5:45 PM. HOWEVER...
EARLIER RAINS DROPPED AN ESTIMATED 2 TO 3 INCHES OF RAINFALL TO 
AREAS FROM INGRAM TO FERNDALE...INCLUDING YELLOW AND GREASY CREEKS. 
EXCESSIVE RUNOFF FROM THIS RAINFALL WILL LIKELY BRING FLASH FLOODING 
OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS 
COULD ALSO TRIGGER ROCK AND MUDSLIDES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

HYSELL
000 
WGUS73 KJKL 172226
FFSJKL
KYC013-172245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
627 PM EDT SAT JUL 17 2004

...THE FLASH FLOOD WARNING FOR BELL COUNTY WILL BE ALLOWED TO EXPIRE 
AT 6:30 PM EDT...

AT 625 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAIN HAD ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING. 
COUNTY DISPATCH ALSO REPORTED NO FLOODING PROBLEMS. THEREFORE...THE 
WARNING WILL BE ALLOWED TO EXPIRE AT 6:30 PM.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:00 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT SAT JUL 17 2004

.DISCUSSION...

MAIN FORECAST CONCERN FOCUSED ON EVOLUTION OF UPPER LOW SEEN ON
WATER VAPOR SAT PIX...DIVING SOUTH ACROSS NW OHIO. ETA AND GFS
DIFFER SLIGHTLY ON THE FUTURE OF THIS SYSTEM...WITH THE GFS KEEPING
THE UPPER LOW SLIGHTLY FARTHER NORTH THAN THE ETA AND OPENING IT UP
SOONER. GENERALLY USED A MIX OF THE TWO MODEL SOLUTIONS AS THE ETA
HAS TRENDED FARTHER NORTH WITH THIS FEATURE.

ALREADY SEEING CONVECTION DEVELOP WITH HEATING OF THE DAY AND WHILE
SOME OF THIS CONVECTION WILL WEAKEN AFTER SUNDOWN...WITH A WEAK
UPPER LEVEL SHORTWAVE ROTATING THROUGH KY AROUND THIS UPPER
LOW...KEPT CHANCE OF POPS INTO THE OVERNIGHT HOURS...MAINLY BEFORE
06Z.

WITH UPPER LOW LINGERING ACROSS OHIO ON SUNDAY...EXPECT SCT
SHRA/TSRA TO ONCE AGAIN DEVELOP SUNDAY WITH THE BEST CHANCE DURING
THE AFTERNOON WHEN ANOTHER WEAK VORT LOBE ROTATES AROUND THIS UPPER
LOW AND WITH THE HEATING OF THE DAY. EXPECT LOTS OF CU
TOMORROW WITH THERMAL TROF OVERHEAD...THUS WENT A LITTLE LOWER THAN
GUIDANCE FOR HIGHS.

500MB COLD POOL IS FORECAST TO RESIDE OVER EASTERN KY MONDAY...THUS
ONCE AGAIN EXPECT SCT AFTERNOON CONVECTION TO BREAK OUT...WITH TEMPS
ONCE AGAIN BETWEEN 75 AND 80 DEGREES.  AS SURFACE RIDGE BEGINS TO
BUILD FOR MONDAY NIGHT...BROUGHT DOWN LOW TEMPS A COUPLE OF DEGREES
FOR BOTH MONDAY NIGHT AND TUESDAY NIGHT. AS FOR PCPN CHANCE ON
TUESDAY...FEEL CHANCES ARE VERY SMALL WITH UPPER TROF SHIFTING EAST
OF OUR AREA...BUT FOR CONSISTENCY KEPT A SLIGHT CHANCE OF AFTERNOON
TSRA/SHRA.

EXTENDED...

MRF AND GFS MODELS NOT IN VERY GOOD AGREEMENT REGARDING TIMING OF
COLD FRONT/SHORTWAVE TROUGH FOR WEDNESDAY. GFS WANTS TO PUSH THE
SYSTEMS THROUGH CENTRAL AND EASTERN KENTUCKY A BIT FAST THAN THE
MRF. DECIDED TO GO WITH MRF SOLUTION BASED ON PERSISTENT
DEEP...EASTERN TROUGH PATTERN OVER THE PAST FEW DAYS. TIMING OF
PRECIP FOR LATER IN THE WEEK (THURSDAY NIGHT THROUGH SATURDAY) IS A
BIT MURKY. GFS WANTS TO BRING IN PRECIP FOR SOUTHERN KY FOR
WEDNESDAY AFTERNOON AND EVENING...MRF DOES NOT SHOW THIS...IN
FACT...MRF CURRENTLY BRINGING MORE CLEARING AND DRYNESS FOR
WEDNESDAY EVENING AND A GOOD PORTION OF THURSDAY. HOWEVER...DUE TO
PASSAGE OF 500MB SW TROUGH...AND RESULTING NORTHWEST FLOW...HAVE NOT
RULED OUT A CHANCE FOR SOME SCATTERED PRECIP FOR THURSDAY EVENING.
BOTH MODELS IN FAIRLY GOOD AGREEMENT WITH TIMING AND EXTENT OF
PRECIP FOR FRIDAY AND SATURDAY. BOTH MRF AND GFS TRY TO BRING IN
PRECIP BEGINNING THURSDAY NIGHT AS A WEAK SHORTWAVE AND ASSOCIATED
SURFACE FRONT PASS BY. ONLY WENT WITH CHANCE POPS ON FRIDAY AND
SATURDAY DUE TO UNCERTAINTY OF AREAL EXTENT OF PRECIP.

1027 AM EDT SAT JUL 17 2004

.PREV DISCUSSIONS...

AREA OF TSRA/SHRA GRADUALLY DIMINISHING ACROSS EAST KY OCCURRING IN
AREA OF UPPER DIVERGENCE AND IN LEFT FRONT QUAD OF 60+ KT 300MB
JET. WEAK SHORTWAVE NOT FORECAST TO EXIT FAR EASTERN KENTUCKY UNTIL
21Z PER LATEST MESOETA...SO WILL KEEP HIGH CHANCE POPS IN FAR
EASTERN ZONES TODAY...BUT WILL TAPER THEM DOWNWARD IN THE WEST WHERE
SCT AFTERNOON SHRA/TSRA POSSIBLE CONSIDERING MOIST ILN SOUNDING.
ONCE SHORTWAVE MOVES EAST...EXPECT SOME CLEARING...SO FEEL TEMPS
SHOULD RECOVER TO NEAR CURRENT FORECAST HIGHS AND MADE ONLY MINOR
ADJUSTMENTS HERE.

&&

317 AM EDT SAT JUL 17 2004

CURRENT RADAR TRENDS TENDS TO SUPPORT THE GFS MODEL WITH THE
SHRA/TSRA RAPIDLY ENCROACHING ON ERN KY. GREATEST THREAT TODAY WILL
BE HEAVY RAIN. FORTUNATELY WE HAVE HAD SEVERAL RAIN-FREE DAYS AND
FFG IS HIGHER. WILL STILL HAVE TO WATCH FOR TRAINING CELLS AS THE
VERY EFFICIENT RAIN MAKERS COULD DROP 2-3 IN A SHORT TIME. UA
CHARTS INDICATED THE 50H TROF THAT IS SWEEPING SE INTO THE LONG WAVE
TROF. THIS FEATURE CORRESPONDS WELL WITH THE CURRENT PCPN PATTERN.

HAVE CHOSEN TO FOLLOW THE GFS THIS MORNING DUE TO CONSISTENCY AND
BETTER INITIALIZATION WITH THE PCPN PATTERN. HENCE...WILL HAVE
LIKELY POPS TODAY...DROPPING TO GOOD CHC TONIGHT. EARLY SUN WILL SEE
A SLIGHT REPRIEVE BEFORE THE AFTERNOON HEATING KICKS OFF MORE TSRA.
COOLER TEMPS IN THE OFFING WITH THE LONG WAVE TROF REMAINING NEARLY
STATIONARY THRU THE WEEKEND. AS THE LOW PASSES TO THE EAST OF THE
APPLAC MTNS WE GET INTO THE WRAP AROUND PCPN WHICH WILL BE MORE
SPOTTY AND DIMINISH BY EARLY NEXT WEEK AS THE SYSTEM TRACKS UP THE
EAST COAST AND HAS LESS INFLUENCE OR OUR WX.

&&

1107 PM EDT FRI JUL 16 2004

UPDATE TONIGHT TO REDUCE POPS IN THE SOUTHWEST...AND SOME MINOR
ADJUSTMENTS TO SKY AND DEW POINTS. OTHERWISE...TEMPS/WINDS WERE
ABOUT PERFECT...EVEN ON THE HOURLY OBS.

BASED ON CURRENT RADAR TRENDS...GFS HAS BEEN HANDLING PRECIP
PATTERNS MUCH BETTER THAN THE ETA. FROM ALL APPEARANCES ETA REALLY
HAS OVERDONE POPS...PARTICULARLY IN THE SOUTHWEST. IN THE
END...COMPROMISED ON POP VALUES USING A MIX OF THE GFS AND ETA...BUT
ALIGNED PRECIP/QPF PATTERN MORE WITH GFS. LEFT CHANCE POPS IN
FORECAST FOR ALL ZONES...CLOSER TO DAWN IN THE CENTRAL AND SOUTHERN
PORTIONS OF CWA. WITH MOST SHOWER AND THUNDERSTORM ACTIVITY TO
NORTHWEST...MOVING SLOWLY SOUTHEASTWARD...WITH WITH HIGHER POPS
EARLIER IN NORTHWEST.

&&

.JKL...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HYSELL/RICHEY
Hazardous weather outlook, Jul 17, 4:51 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
451 AM EDT SAT JUL 17 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-180900-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
451 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL WITH THE FORECAST THUNDERSTORMS TODAY AND TONIGHT HAS
THE POTENTIAL FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH MONDAY. EXPECT A
SLIGHT CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY NIGHT THROUGH
TUESDAY NIGHT AND AGAIN FROM THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

DUSTY

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.